Asymptotic Constraint Qualifications and Error Bounds for Semi-Infinite Systems of Convex Inequalities

  • Wu Li
  • Ivan Singer
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 57)


We extend the known asymptotic constraint qualifications (ACQs) and some related constants from finite to semi-infinite convex inequality systems. We show that, in contrast with the finite case, only some of these ACQs are equivalent and only some of these constants coincide, unless we assume the”weak Pshenichnyi-Levin-Valadier property” introduced in [12]. We extend most of the global error bound results of [10] from finite systems of convex inequalities to the semi-infinite case and we show that to each semi-infinite convex inequality system with fini te-valued”sup function” one can associate an equivalent semi-infinite convex inequality system with finite-valued sup-function, admitting a global error bound. We give examples that the classical theorem of Hoffman [8] on the existence of a global error bound for each finite linear inequality system, as well as a result of [11] on global error bounds for finite différend able convex inequality systems cannot be extended to semi-infinite linear inequality systems. Finally, we give some simple sufficient conditions for the existence of a global error bound for semi-infinite linear inequality systems.


Error Bound Global Error Constraint Qualification Finite System Inequality System 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Auslender, and J.-P. Crouzeix. Global regularity theorems, Mathematics of Operations Research, 13:243–253, 1988.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    H. Bauschke, J. M. Borwein, and W. Li. Strong conical hull intersection property, bounded linear regularity, Jameson’s property (G), and error bounds in convex optimization, Mathematical Programming, 86A:135–160, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    C. Bergthaller, and I. Singer. The distance to a polyhedron, Linear Algebra and its Applications, 169:111–129, 1992.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    S. Deng. Global error bounds for convex inequality systems in Banach spaces, SIAM Journal on Control and Optimization, 36:1240–1249, 1998.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    M. A. Goberna, and M. A. Lopez. Linear Semi-Infinite Optimization, Wiley, 1998.zbMATHGoogle Scholar
  6. [6]
    M. A. Goberna, M. A. Lopez, and M. Todorov. Stability theory for lin ear inequality systems, SIAM Journal on Matrix Analysis and Applications, 17:730–743, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    J.-B. Hiriart-Urruty, and C. Lemaréchal. Convex Analysis and Minimization Algorithms. I, Springer-Verlag, 1993.Google Scholar
  8. [8]
    A. J. Hoffman. Approximate solutions of systems of linear inequalities, Journal of Research of the National Bureau of Standards, 49:263–265, 1952.MathSciNetCrossRefGoogle Scholar
  9. [9]
    R. B. Holmes. A Course on Optimization and Best Approximation, Lecture Notes in Mathematics 257, Springer-Verlag, 1972.zbMATHGoogle Scholar
  10. [10]
    D. Klatte, and W. Li. Asymptotic constraint qualifications and global error bounds for convex inequalities, Mathematical Programming, 84A:137–160, 1999.MathSciNetzbMATHGoogle Scholar
  11. [11]
    W. Li. Abadie’s constraint qualification, metric regularity and error bounds for convex differentiable inequalities, SIAM Journal on Optimization, 7:966–978, 1997.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    W. Li, C. Nahak, and I. Singer. Constraint qualifications for semi-infinite systems of convex inequalities, SIAM Journal on Optimization, 11:31–52, 2000.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    W. Li, and I. Singer. Global error bounds for convex multifunctions and applications, Mathematics of Operations Research, 23:443–462, 1998.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    A. S. Lewis, and J.-S. Pang. Error bounds for convex inequality systems. In J.-P. Crouzeix, J.-E. Martínez-Legaz and M. Voile, editors, Generalized Con vexity, Generalized Monotoniaty: Recent Results, pages 75–110, Kluwer, 1998.CrossRefGoogle Scholar
  15. [15]
    J.-S. Pang. Error bounds in mathematical programming, Mathematical Programming, 79A:299–332, 1997.MathSciNetzbMATHGoogle Scholar
  16. [16]
    R. R. Phelps. Convex Functions, Monotone Operators and Differentiabil ity (2nd ed.), Lecture Notes in Mathematics 1364, Springer-Verlag, 1993.Google Scholar
  17. [17]
    S. M. Robinson. An application of error bounds for convex programming in a linear space, SI AM Journal on Control, 13:271–273, 1975.zbMATHCrossRefGoogle Scholar
  18. [18]
    I. Singer. The Theory of Best Approximation and Functional Analysis, CBMS Regional Conference Series in Applied Mathematics 13, SIAM, 1974.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2001

Authors and Affiliations

  • Wu Li
    • 1
  • Ivan Singer
    • 2
  1. 1.Department of Mathematics and StatisticsOld Dominion UniversityNorfolkUSA
  2. 2.Institute of MathematicsBucharestRomania

Personalised recommendations